Alert archive / New Mexico / Red Flag Warnings in 2014

Red Flag Warning 3, NWS El Paso, TX

March 7, 2014Grant County, Hidalgo County, Luna County, New Mexico

NWS El Paso, TX issued this red flag warning at Mar 7, 2014, 7:54 AM MST for Grant County, Hidalgo County, Luna County, New Mexico. It took effect at Mar 7, 2014, 1:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2014, 7:54 AM MST (14:54 UTC)
In effect from
Mar 7, 2014, 1:00 PM MST
Expired
Mar 7, 2014, 7:00 PM MST
In force
6 hr
Issued by
NWS El Paso, TX

Counties Grant County, NM, Hidalgo County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 156 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 2.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2976 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

075 
WWUS84 KEPZ 071454
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
754 AM MST FRI MAR 7 2014

...RED FLAG WARNING IN EFFECT FRIDAY AFTERNOON THROUGH EARLY
FRIDAY EVENING...

.WINDS WILL STRENGTHEN ACROSS THE AREA THIS AFTERNOON...AHEAD OF AN UPPER
LEVEL TROUGH MOVING SOUTHEAST ACROSS THE FOUR CORNERS REGION.  MIX
DOWN OF STRENGTHENING WINDS ALOFT...COMBINED WITH INCREASING WINDS
AS A RESULT OF A TIGHTENING PRESSURE GRADIENT OVER OUR AREA...WILL
RESULT IN 20-FT WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH. MINIMUM
RELATIVE HUMIDITIES IN THE LOW TO MID TEENS ARE EXPECTED. IN AN
ENVIRONMENT FAVORING HIGH OR GREATER ADJECTIVE FIRE DANGERS AND
LOW FUEL MOISTURES...CRITICAL FIRE CONDITIONS ARE LIKELY OVER FAR
SOUTHWEST NEW MEXICO THIS AFTERNOON AND EARLY THIS EVENING.

NMZ111-080200-
/O.NEW.KEPZ.FW.W.0003.140307T2000Z-140308T0200Z/
SOUTHWEST DESERTS AND LOWLANDS-
754 AM MST FRI MAR 7 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
MST THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONE 111...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 PM MST THIS EVENING. 

* EVENT: FIRE WEATHER ...ZONE 111 SOUTHWEST DESERTS AND 
  LOWLANDS. 

* TIMING: ...1 PM TO 7 PM FRIDAY.

* WIND: WEST 20 TO 30 MPH WITH GUSTS TO 40 MPH.

* HUMIDITY: 12 TO 16 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
TRIPOLI

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 7, 3:55 AM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Mar 7, 3:55 AM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
355 AM MST FRI MAR 7 2014

.SYNOPSIS...
WESTERLY WINDS WILL BRING WARM DRY WEATHER ACROSS SOUTHERN NEW
MEXICO AND WEST TEXAS TODAY. HOWEVER AN UPPER LEVEL DISTURBANCE
WITH A COLD FRONT WILL CAUSE WINDY CONDITIONS TODAY ALONG WITH
COOLER TEMPERATURES SATURDAY AND SUNDAY. IN ADDITION THE STORM
SYSTEM WILL GENERATE RAIN SHOWERS AND HIGH MOUNTAIN SNOWS ACROSS
MUCH OF THE BORDERLAND TONIGHT...SATURDAY AND SATURDAY NIGHT.
WESTERLY WINDS WILL BRING A RETURN OF WARMER DRY WEATHER MONDAY
AND TUESDAY BEFORE ANOTHER COLD FRONT CAUSES COOLER TEMPERATURES
LATER NEXT WEEK.

&&

.DISCUSSION...
ACTIVE WEATHER PATTERN EVOLVING FOR TODAY THROUGH THE WEEKEND.
UPPER WAVE NOW ENTERING WESTERN UTAH/WESTERN ARIZONA WILL DEVELOP
POSITIVE TILT AS IT SLIDES SLOWLY TO THE SOUTHEAST THE NEXT TWO
DAYS. MEANWHILE TO THE EAST THE INCREASING DOWNSLOPE FLOW WILL
GENERATE LEE CYCLONE OVER THE TEXAS PANHANDLE TODAY WITH THESE
DEVELOPMENTS STRENGTHENING LOW AND MID LEVEL PRESSURE/HEIGHT
GRADIENTS ACROSS THE SOUTHERN ROCKIES. ASSOCIATED WEST TO SOUTHWEST
WINDS WILL PUSH WARM DRY AIR INTO NEW MEXICO/WEST TEXAS WITH
TEMPERATURES ABOVE NORMAL THIS AFTERNOON. MIXING HEIGHTS WILL ALSO
RISE TO NEAR 600 MB THIS AFTERNOON ALLOWING STRONGER WINDS ALOFT
TO GUST TO THE SURFACE. THUS ALSO EXPECT WINDY CONDITIONS THIS
AFTERNOON.

WHILE PRIMARY TROUGH AXIS INITIALLY LAGS TO THE WEST A VORT
AXIS/SHORT WAVE WILL RACE ACROSS THE CWA TONIGHT. THEN
ON SATURDAY AND SATURDAY NIGHT THE MAIN TROUGH WILL MOVE
SOUTHEASTWARD THROUGH NEW MEXICO AND WEST TEXAS. MEANWHILE A COLD
FRONT WILL MOVE SLOWLY TO THE SOUTHWEST ACROSS THE REGION
SATURDAY MORNING. THESE FEATURES WILL INDUCE DEEPENING UPWARD
MOTION AS DPVA ALOFT OCCURS OVER FRONTOGENETIC FORCING/CONVERGENCE
IN THE BOUNDARY LAYER. CONSEQUENTLY DESPITE ONLY LIMITED MOISTURE
TRANSPORT EXPECT AREAS OF LOWLAND RAIN SHOWERS AND HIGH MOUNTAIN
SNOWS TONIGHT...SATURDAY AND SATURDAY NIGHT. SNOW LEVELS SHOULD
REMAIN MAINLY ABOVE 7500 FEET WITH AMOUNTS APPROACHING ADVISORY
CRITERIA OVER THE SACS.

BY MID SUNDAY MORNING TROUGH WILL BE FAR ENOUGH SOUTH OF THE
BORDER TO ALLOW SUBSIDENCE AND DRY AIR ADVECTION FROM THE NORTH
TO END PRECIP THREAT. THE RETURN OF WESTERLY WINDS WILL THEN
PRODUCE WARMER DRY WEATHER MONDAY AND TUESDAY. ECMWF AND GFS BOTH
INDICATE A COLD FRONT ENTERING THE CWA FROM THE EAST AND LOWERING
TEMPERATURES WEDNESDAY AND THURSDAY.

&&

.AVIATION...VALID 07/12Z-08/12Z.
VFR CONDITIONS EXPECTED THROUGH EARLY THIS EVENING WITH AREAS OF
CEILINGS ABOVE 10,000 AGL. WINDY THIS AFTERNOON AND EARLY THIS
EVENING WITH WEST TO SOUTHWEST WINDS GUSTING TO AROUND 45 MPH
RESULTING IN MODERATE OR GREATER TURBULENCE BELOW 10,000 FEET AGL.
ISOLATED AREAS OF MVFR CEILINGS AND VISIBILITIES AFTER 03Z IN RAIN
SHOWERS AND MOUNTAIN SNOWS.

&&

.FIRE WEATHER...
WESTERLY WINDS WILL BRING WARM DRY WEATHER ACROSS SOUTHERN NEW
MEXICO AND WEST TEXAS TODAY. HOWEVER AN UPPER LEVEL DISTURBANCE
WITH A COLD FRONT WILL CAUSE WINDY CONDITIONS TODAY WITH WINDS
GUSTING AROUND 45 MPH. THUS RED FLAG CONDITIONS MAY OCCUR THIS
AFTERNOON OVER A FEW LOCATIONS WHEN HUMIDITIES FALL TO AROUND 10
TO 20 PERCENT ACROSS THE REGION. THE COLD FRONT WILL RESULT IN
COOLER BELOW NORMAL TEMPERATURES SATURDAY AND SUNDAY. IN ADDITION
THE STORM SYSTEM WILL GENERATE RAIN SHOWERS AND HIGH MOUNTAIN
SNOWS ACROSS MUCH OF THE BORDERLAND TONIGHT...SATURDAY AND
SATURDAY NIGHT. WESTERLY WINDS WILL BRING A RETURN OF WARMER DRY
WEATHER MONDAY AND TUESDAY BEFORE ANOTHER COLD FRONT CAUSES COOLER
TEMPERATURES LATER NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76  50  64  42  62 /   0   0  20  20   0
SIERRA BLANCA           76  41  60  35  55 /   0   0  10  30   0
LAS CRUCES              73  43  62  38  59 /   0   0  20  20   0
ALAMOGORDO              71  42  60  38  59 /   0  10  30  20   0
CLOUDCROFT              56  26  40  26  36 /   0  20  40  20   0
TRUTH OR CONSEQUENCES   70  41  60  38  61 /   0  20  30  10   0
SILVER CITY             69  35  55  36  52 /   0  20  30  20   0
DEMING                  73  40  66  33  60 /   0   0  30  20   0
LORDSBURG               71  40  66  36  61 /   0   0  30  20   0
WEST EL PASO METRO      75  49  64  40  61 /   0   0  20  20   0
DELL CITY               75  33  63  30  61 /   0   0  20  20   0
FORT HANCOCK            78  45  69  43  65 /   0   0  20  30   0
LOMA LINDA              70  42  56  34  54 /   0   0  20  20   0
FABENS                  76  44  65  38  63 /   0   0  20  30   0
SANTA TERESA            74  46  63  40  59 /   0   0  20  20   0
WHITE SANDS HQ          72  50  61  40  58 /   0   0  20  20   0
JORNADA RANGE           72  40  63  32  61 /   0   0  30  20   0
HATCH                   69  38  61  37  58 /   0   0  30  20   0
COLUMBUS                73  44  68  36  60 /   0   0  30  20   0
OROGRANDE               76  39  63  35  60 /   0   0  20  20   0
MAYHILL                 61  28  47  27  43 /   0  20  40  20   0
MESCALERO               61  25  50  26  46 /   0  20  40  10   0
TIMBERON                60  26  50  28  45 /   0  20  30  20   0
WINSTON                 65  35  55  31  54 /   0  20  40  20   0
HILLSBORO               66  41  56  38  56 /   0  10  30  20   0
SPACEPORT               68  40  57  36  58 /   0  10  30  20   0
LAKE ROBERTS            63  30  56  32  53 /   0  20  40  20   0
HURLEY                  68  33  55  34  53 /   0  10  30  20   0
CLIFF                   70  31  58  34  56 /   0  20  40  10   0
MULE CREEK              71  30  58  34  55 /   0  20  40  10   0
FAYWOOD                 66  35  57  35  55 /   0   0  30  20   0
ANIMAS                  74  39  68  36  64 /   0   0  30  20   0
HACHITA                 73  40  66  31  62 /   0   0  30  20   0
ANTELOPE WELLS          77  40  66  38  63 /   0   0  30  40   0
CLOVERDALE              74  36  61  36  58 /   0   0  30  30   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH
Hazardous weather outlook, Mar 7, 5:54 AM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
554 AM MST FRI MAR 7 2014

NMZ401>417-TXZ418>424-081230-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
554 AM MST FRI MAR 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

WINDY THIS AFTERNOON AND EARLY THIS EVENING WITH WEST WINDS GUSTING
TO 45 MPH. BLOWING DUST WILL LOWER VISIBILITIES TO LESS THAN 2 MILES
OVER SOME AREAS. THE COMBINATION OF STRONG WINDS...WARM TEMPERATURES
AND LOW HUMIDITIES WILL ALSO CREATE NEAR CRITICAL FIRE WEATHER
CONDITIONS.

THERE WILL BE A FEW LOWLAND RAN SHOWERS AND MOUNTAIN SNOW SHOWERS
TONIGHT WITH UP TO AN INCH OF SNOW POSSIBLE ABOVE 8000 FEET.
RAINFALL AMOUNTS WILL BE UNDER A QUARTER INCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE CHANCES FOR RAIN AND MOUNTAIN SNOWS SATURDAY AND
SATURDAY NIGHT. UP TO A HALF INCH OF RAIN MAY FALL OVER ISOLATED
LOCATIONS...MAINLY OVER HIGH MOUNTAIN AREAS AND WEST OF THE
CONTINENTAL DIVIDE. IN ADDITION UP TO 3 INCHES OF SNOW WILL BE
POSSIBLE ABOVE 7500 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER.

ROGASH

Nearby

Red Flag Warnings in New Mexico, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.